Texas, 2019Drought in Texas, December 10 to 31, 2019
December 10 to 31, 2019 · NWS FWD · 6 events in 6 counties and zones
Severe drought conditions developed around mid-December and increased in coverage through the end of the month after little rainfall was received.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions developed around mid-December and increased in coverage through the end of the month after little rainfall was received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Dec 9, 11:41 PM CST, 19 minutes earlier.
Area forecast discussion, Dec 9, 11:41 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
1141 PM CST Mon Dec 9 2019
.AVIATION...
/06Z TAFs/
The gradual deterioration of flying conditions across North Texas
has begun with the band of rain now impacting both KAFW and KFTW.
Through the rest of the night and into the morning hours, this
precipitation band is expected to intensify and expand in
coverage. Rain is expected to continue for much of the night as
persistent forcing for ascent remains in place throughout the
region.
At Waco, although precipitation has not started yet, gradual
moistening has begun and MVFR CIGs are likely in the next few
hours. As the rain shield expands through the night, KACT will
likely experience rain starting at around 09Z and continue through
the mid-morning hours.
Cold air advection in the wake of Monday's cold front, in
combination with evaporative cooling, is expected to allow for a
rain/snow mix to occur at all DFW Metroplex TAF sites for a
couple of hours Tuesday morning. The potential window for a
rain/snow mix will likely be confined to a window between 6-9AM.
Any falling precipitation, especially in the latter half of that
window, will be combating the dry air intrusion expected in the
mid-levels. Above freezing surface temperatures will prevent any
major accumulations from occurring within pavement or concrete
surfaces. A quick dusting of snow can't be ruled out on
grassy/elevated surfaces, especially in DFW metro's western TAF
locations.
All precipitation will be coming to an end by the late morning
hours, leaving behind a deck of mid and upper level clouds. Winds
will remain out of the north through this TAF period, with gusts
expected to gradually diminish through the early morning hours.
Hernandez
&&
.UPDATE... /Issued 1017 PM CST Mon Dec 9 2019/
/Evening Update/
Only minor adjustments were made to the overnight forecast to
account for the ongoing rain west of I-35 and its effects on the
hourly temperatures.
The forecast regarding the rain/snow potential remains unchanged
from this afternoon's thinking. As ascent continues to overspread
the region, expect to see an increase in the coverage of rain.
Thermal profiles still suggest that evaporative cooling will aid
in getting rid of the layer of warm air aloft, thus, the potential
for a rain-snow mix will increase in the early morning hours.
Light accumulations will be possible west of I-35 and north of a
Goldthwaite to Glen Rose line by Tuesday morning, where slightly
cooler temperatures and weak elevated instability may lead to an
uptick in snowfall rates. Accumulations will likely remain more
prevalent on elevated and grassy surfaces due to the faster
response to the cold ambient air.
As mentioned earlier, due to the limited impacts from the winter
weather, no winter headlines are expected at this time.
Hernandez
&&
.SHORT TERM... /Issued 1257 PM CST Mon Dec 9 2019/
/Through Tuesday/
Only some minor adjustments were made to the previous short term
forecast regarding the Tuesday morning snow potential. The main
takeaways remain the same: Rain will eventually become mixed with
or transition completely to snow Tuesday morning across select
portions of North Texas, perhaps resulting in some minor
accumulations on grassy or elevated surfaces. Very little in the
way of travel impacts are expected due to surface temperatures
remaining near or above freezing. Due to limited potential for
accumulations and impacts, no winter headlines are planned at this
time. For the remainder of the forecast area, only a cold rain is
expected.
Our strong cold front is presently moving through the area on
schedule, and will clear the CWA to the southeast later today.
Strong cold advection will continue overnight, sending
temperatures into the 30s and lower 40s after midnight. The plume
of mid-level moisture spreading eastward behind the front will
continue to result in top-down saturation, and rain will
eventually be capable of reaching the surface by this evening.
This frontogenetically-induced band of precipitation will be
aided by strong synoptic ascent from both DCVA accompanying a
dynamic upper trough and our proximity to the right entrance
region of an upper jet streak.
Essentially all guidance is suggesting low-level thermal profiles
will eventually become cold enough to allow for a rain-snow mix or
complete transition to snow to occur across parts of North Texas
roughly between 3AM and 10AM. Profiles should approach their wet
bulb temperature as low-level saturation occurs, while both
adiabatic lift and cold advection cool the rest of the column.
Some model profiles are actually depicting some textbook heavy
snow soundings, with saturation to -20C, steep lapse rates in the
dendritic growth zone, and an isothermal layer near 0 to +1C
through the lowest ~2km. This could allow for some bursts of
heavy wet snowfall roughly in areas north of I-20 and west of
I-35. Should this occur, a quick couple inches of snow could
accumulate on the grass in these areas, although this would likely
be an isolated occurrence. Overall, am only expecting a brief
window of snow potential of a couple hours at any given location,
as the overlap between sufficiently cold air, lift, and moisture
will only occur over a small swath at any given time. Our main
areas of concern are generally from the Cisco/Stephenville area
northeastward towards Denton, which may spend the longest
residence time beneath a band of snow. This would be the main
location that some 1-3" totals could potentially occur on grassy
surfaces. In addition, I can't completely rule out the occurrence
of thunder as the coldest mid-level temperatures become situated
overhead. Mid-level lapse rates could actually approach 7-8 C/km
during this time which may briefly enhance precipitation rates.
Uncertainties and alternate scenarios include a "reasonable worst
case" of a multi-inch snow total somewhere west of the Metroplex
should all the previously-discussed ingredients come together and
persist for a few hours. On the other hand, a bust potential does
exist in terms of low-level temperatures remaining slightly too
warm for a full transition to snow to occur, in which case a mix
would be the extent of observed winter weather with essentially
no accumulations. This all basically depends on about 1 degree
Celsius difference between 900-850mb. We've maintained a most-
likely scenario depiction in the official forecast which consists
of minimal accumulations across a majority of North Texas and
perhaps some accumulations of up to an inch west of the Metroplex.
Much drier low-level air advecting in from the north should
cause an abrupt tapering off of precipitation from northwest to
southeast beginning mid morning and continuing through the
afternoon. That dry air will also result in rapid improvement of
sky conditions, with some clearing occurring across North Texas
by mid afternoon. This should allow high temperatures to climb
into the 40s.
The remainder of the forecast will be addressed in the long-term
discussion to be issued this afternoon.
-Stalley
&&
.LONG TERM... /Issued 301 PM CST Mon Dec 9 2019/
/Tomorrow Night through Early Next Week/
A rather deep/narrow tropopause fold will be over North and
Central Texas tomorrow night, bringing strong subsidence and clear
skies to the area. Ample radiative cooling will allow for the
entire forecast area to drop below freezing Wednesday morning.
Tonight's rainfall may allow for the development of patchy fog in
low-lying watershed areas, however widespread dense fog is not
expected.
The center of a surface high will move through Wednesday, creating
southerly winds by the afternoon hours. Meanwhile, a progressive
upper trough moving across the Intermountain West will move
through the Southern Plains Thursday/Thursday night. The lack of
sufficient moisture will keep the area precip free despite the
marginal increase in mid/upper level cloud cover brought on my
the advancing wave. Dry northwest flow will once again take hold
of the region Friday and continue through the weekend as we remain
between longwave troughs.
The ECMWF and NEAFS ensemble mean guidance has rather high run to
run consistency with the development of a deep (and cold) longwave
trough across the western CONUS this weekend. This trough will
eventually swing through the Southern Plains in the early parts of
next week. Ahead of trough passage, ample leeside cyclogenesis
should enhance the return flow into the area, resulting in above
normal temperatures Sunday and Monday. The passage of the trough
will eject out the leeside low and drive another cold front
through the area Monday/Tuesday with some precipitation developing
with this system. The details are yet to come into focus, but there
is high confidence of another strong cold front moving through
the area early next week.
Bonnette
&&
.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth 36 44 29 52 34 / 100 90 5 0 0
Waco 39 41 26 53 31 / 80 100 5 5 0
Paris 36 40 26 50 31 / 80 60 5 0 0
Denton 34 45 26 52 32 / 90 50 5 0 0
McKinney 35 43 27 51 32 / 90 80 5 0 0
Dallas 36 44 29 52 34 / 100 90 5 0 0
Terrell 38 41 26 52 32 / 100 100 5 0 0
Corsicana 40 41 28 53 33 / 80 100 5 5 0
Temple 41 41 27 53 32 / 60 100 5 5 0
Mineral Wells 34 46 24 51 30 / 100 60 0 0 0
&&
.FWD WATCHES/WARNINGS/ADVISORIES...
None.
&&
08
Hazardous weather outlook, Dec 9, 2:44 PM CST, 9 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
244 PM CST Mon Dec 9 2019
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-101300-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
244 PM CST Mon Dec 9 2019
This Hazardous Weather Outlook is for North and Central Texas.
.DAY ONE...Tonight.
Late tonight, rain may mix with or transition to snow across parts
of North Texas. A dusting to light accumulations will be possible on
grass or elevated surfaces, especially west of I-35. However, warm
surface temperatures should make travel impacts unlikely.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
A mix of rain and snow will continue across parts of North Texas
Tuesday morning, roughly near and north of I-20. Little in the way
of accumulation is expected, although localized areas could see light
accumulations on elevated surfaces and in grassy areas.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time. However, timely
reports of snow are appreciated.
Drought, Anderson
- When
- December 10, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Anderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.813, -95.653 (the zone’s center; the record gives no point)
During the second week of December, severe drought conditions developed across the western half of Anderson County and spread across the entire county by the end of the month.
Drought, Freestone
- When
- December 10, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Freestone forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.705, -96.149 (the zone’s center; the record gives no point)
Severe drought conditions developed across northern parts of the county mid-December. By the end of the month, the entire eastern half of the county was affected by severe drought conditions.
Drought, Henderson
- When
- December 10, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Henderson forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.212, -95.854 (the zone’s center; the record gives no point)
Severe drought conditions developed across most of the county beginning mid-December and lasted through the end of the month.
Drought, Navarro
- When
- December 10, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Navarro forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.047, -96.472 (the zone’s center; the record gives no point)
Severe drought conditions developed across the southern half of the county beginning mid-December and lasted through the end of the month.
Drought, Leon
- When
- December 10, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Leon forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.297, -95.996 (the zone’s center; the record gives no point)
Severe drought developed across northeast portions of the county beginning mid-December and lasted through the end of the month.
Drought, Van Zandt
- When
- December 10, 12:00 AM CST to December 31, 11:59 PM CST
- Where
- Van Zandt forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.564, -95.836 (the zone’s center; the record gives no point)
Severe drought conditions developed in the southeast part of the county beginning mid-December and lasted through the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Mississippi, December 10, 2019$75,000 · 50 kt wind · 1 event
- High Surf in Hawaii, December 10 to 13, 201912 events
- Winter Weather in Alabama, December 10, 201911 events
- Winter Weather in Tennessee, December 10, 201911 events
- Winter Weather in Arkansas, December 10, 20198 events
- Dense Fog in California, December 10 to 11, 2019$10,000 · 6 events
- Winter Weather in Kentucky, December 10 to 11, 20195 events
- Winter Weather in Virginia, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 11, 20195 events
- Heavy Snow in Washington, December 10 to 15, 20194 events
- Winter Weather in Tennessee, December 10, 20193 events
- Lake-Effect Snow in Ohio, December 10 to 11, 20192 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 869529, 869530, 869531, 869532, 869533, 869546.